Alert archive / Ohio / Special Weather Statements in 2021
Special Weather Statement, NWS Cleveland, OH
NWS Cleveland, OH issued this special weather statement at Jan 22, 2021, 7:36 AM EST for Ashtabula County, Ohio; Crawford County, Pennsylvania. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 22, 2021, 7:36 AM EST (12:36 UTC)
- Expired
- Jan 22, 2021, 9:30 AM EST
- In force
- 114 min
- Issued by
- NWS Cleveland, OH
Counties Ashtabula County, OH, Crawford County, PA
The radar
The Cleveland radar (KCLE), 133 km from the middle of the area, began a volume at 12:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 0.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 909 m above ground
- 0-6 km bulk shear
- 98 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
832
WWUS81 KCLE 221236
SPSCLE
Special Weather Statement
National Weather Service Cleveland OH
736 AM EST Fri Jan 22 2021
OHZ014-089-PAZ001>003-221430-
Ashtabula Lakeshore OH-Ashtabula Inland OH-Northern Erie PA-
Southern Erie PA-Crawford PA-
736 AM EST Fri Jan 22 2021
...An area of snow showers will affect central Ashtabula...Erie and
Crawford Counties Until 930 AM EST....
At 734 AM EST, radar indicated a snow shower near Geneva-On-The-Lake,
moving southeast at 30 mph.
HAZARDS INCLUDE...
Winds to 30 mph...
Visibility dropping to less than three quarters of a mile...
Up to 1 inch of quick snow accumulation...
Locations impacted include...
Ashtabula, Meadville, Conneaut, Geneva-On-The-Lake, Corry, Edinboro,
Geneva, Titusville, Union City, Girard, North Kingsville, Cambridge
Springs, Waterford, Albion, Andover, Linesville, Adamsville,
Pymatuning Central, Riceville and Harmonsburg.
Use extra caution if you must travel. Rapid changes in visibility and
potentially slick roads may lead to accidents.
To report hazardous weather conditions, go to our website at
weather.gov/cle and submit your report via social media, when you can
do so safely.
LAT...LON 4162 7982 4149 8000 4148 8032 4180 8100
4185 8100 4187 8090 4191 8080 4192 8072
4203 8035 4197 7961 4162 7961
TIME...MOT...LOC 1234Z 290DEG 28KT 4190 8097
$$
LombardyWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Jan 22, 6:56 AM EST, 40 minutes earlier.
Area forecast discussion, Jan 22, 6:56 AM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
656 AM EST Fri Jan 22 2021
.SYNOPSIS...
Low pressure over Quebec will continue to move eastward through
the morning as a reinforcing surge of colder air moves across
the region through early afternoon. High pressure builds east
across the Great Lakes Saturday through Sunday. Low pressure
moves east across Ohio Valley on Monday and Monday night.
&&
.NEAR TERM /THROUGH SATURDAY/...
Cold front is about half way across the lake. Already starting
to see radar returns over the lake increase in intensity as
moisture is lifted along the boundary. Still looks as if it
hits the south shore of the lake around sunrise with some low
visibilities anticipated. Have already issued a heads up special
weather statement talking about the snow squalls impacting the
region through the morning. We will pinpoint the heavier squalls
with additional statements through the morning as needed.
Otherwise we made minor changes to snowfall amounts hitting the
multi band structure to the lake effect that typically develops
with northwesterly wind flow. This ended up with slightly higher
totals across Cuyahoga county into Geauga County. Still think
we remain below Winter Weather Advisory criteria with the
heaviest snow wobbling across the region. However if we get snow
anchored over an area for longer than expected we will make
changes.
Previous Discussion...
The most intense lake enhanced snow showers will move across
the CWA mainly near and east of a line from Sandusky to
Millersburg through the morning. We may need to issue a few
special weather statements to cover them as they progress
southeast with the boundary. It then looks as if we will see a
lull in the snow shower activity until late afternoon. There
will still be lake enhanced snow showers but it doesnt appear
the lower and middle level flow becomes better aligned until
late afternoon into tonight. This is when the coldest air also
arrives (-15 to -18 at 850 mb). Still looks like we may avoid
headlines for the snow but will have to monitor for a connection
off of Lake Huron developing tonight. If this materializes we
may need to nudge snow amounts up across portions of NW PA.
Later shifts will need to monitor this potential. Highs may be
around 30 today but the wind will make it feel like it is in the
teens. Cooler tonight with skies likely clearing across the
western CWA. Lows will range from the lower teens to around 20.
Lake effect snow showers will continue across extreme NE OH
into NW PA as the northwesterly flow continues. The main area of
snow will be focused over NW PA but the Huron connection, if it
develops, will begin to shift into western NY. This occurring
as high pressure builds into the western CWA. There should be
sunshine across the west that will attempt to spread into
extreme NE OH as we approach sunset. Highs on Saturday will be
in the 20's.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
Slight amplification of the upper level ridge over the local area
will take place during this period as an upper level trough digs
into the western United States. The upper level ridge will
result in surface high pressure that is progged to move east
across the Ohio Valley and Great Lakes region Saturday night.
Cold air advection will begin to wane Saturday night in
northwest flow becoming southwest due to the passage of the
surface high over the area. The cold air advection will keep
lingering lake effect snow showers over the northeast during, at
least, the first half of the night. Shifting mean flow will
quickly dissipate the lake effect threat by Sunday morning.
Warming at 850 mb will also take place Saturday night from a
minimum of -11 degrees C during the evening to -8 degrees C by
Sunday morning. The upper level trough over the Rockies by
Sunday afternoon will initiate surface low pressure development
in the vicinity of the Oklahoma Panhandle. This surface low will
spawn frontogenesis in the form of a warm front extending
northeast toward the forecast area Sunday afternoon. Moisture
associated with the warm front will begin to push into the local
area Sunday afternoon through Sunday night. The surface low
will move northeast to the Ohio Valley by Monday evening but it
appears warm front will remain south of the forecast area.
Development of low pressure will take place off the coast of
Virginia and the energy from the Ohio Valley low will shift to
the East Coast by Tuesday morning. This overall pattern will
result in snow spreading into the area Sunday north of the warm
front and then a better chance by Monday into Monday night as
the low pressure system moves into the Ohio Valley. The cold air
advection will drop temperatures into the teens across the area
Saturday night. But, as cold air advection subsides Sunday,
temperatures will recover back to the lower and middle 30s west
to middle and upper 20s east. Lows Sunday night and Monday night
should remain in the upper teens east to middle 20s elsewhere.
Highs Monday in the middle 30s.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
An upper level trough will move slowly east out of the Rocky
Mountains across the Middle Mississippi Valley to the Great Lakes by
the end of this period. Amplification of an upper level ridge will
take place over the Plains States Wednesday and Wednesday night
pushing the trough east of the area by Thursday evening. The upper
level trough will continue to push the surface low pressure over the
Ohio Valley Monday night further east and absorb it with the
developing low pressure system over the Virginia coast. The low will
be replaced by a very large area of high pressure centered over
James By by Tuesday night extending a ridge south to the Gulf Coast
states. The surface high will be the dominating weather feature
during this forecast period. The only fly in the ointment will be
the secondary development of low pressure from the persistent upper
level trough moving east out of the Middle Mississippi Valley
region. The surface low is progged to develop over the Mississippi
Delta region Wednesday night and make an attempt to move north-
northeast. However, strong high pressure to the north will suppress
northward advancement. Moisture associated with this system has the
potential to move north into the forecast area resulting in a
minimal chance of precipitation over the area. I think in the end,
the high will be too strong for the precipitation to make it into
our area and the need to push precipitation further south will
likely take place in time. Otherwise, fair weather will be the rule.
Temperatures will be fairly steady in the lower 30s each day with
lows in the upper teens to lower 20s overnight.
&&
.AVIATION /12Z Friday THROUGH Tuesday/...
Cold front is about half way across Lake Erie as of 1130Z.
Ceilings will lower as the front arrives with MVFR conditions
expected. Snow showers are already developing along the
boundary over the lake and could be locally heavy across NE OH
into NW PA through the morning. Attempted to time this band of
snow across the eastern TAF sites through the morning. There
will be brief IFR conditions with the morning snow. Ceilings
will likely level off around 2500 feet from Mid Ohio into NW PA
this afternoon with ceilings likely lifting to low end VFR
across the NW OH. VFR looks likely across the west tonight.
West to southwest have decreased for the overnight but a sporadic
gust of 20 knots is possible. Expect winds to increase to 20 to
25 knots and shift more northwesterly by 12Z and remain that
direction into the afternoon behind the cold front.
Outlook...Non-VFR in lake effect snow showers across NE OH/NW PA
through Saturday. Non-VFR possible once again with snow Sunday
night through Tuesday, some mixed precipitation is possible Monday.
&&
.MARINE...
Surface low pressure will be moving east of the area but the strong
gradient in the wake of the low will result in continuous gusty
winds over the lake. Small craft advisories will remain in place
through Saturday as winds diminish fairly quickly Saturday night.
Low pressure will approach the area Monday and this will set-up a
northeast flow over the lake. Winds should increase again Monday
and will likely need another small craft advisory Monday and Monday
night. Surface low will shift to the Virginia coast Tuesday allowing
high pressure to extend a ridge south over the lake. Winds will
diminish by Tuesday.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 4 PM EST Saturday for LEZ147>149.
Small Craft Advisory until 4 AM EST Saturday for LEZ145-146.
&&
SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...Lombardy
LONG TERM...Lombardy
AVIATION...MM
MARINE...LombardyHazardous weather outlook, Jan 22, 4:05 AM EST, 3 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 405 AM EST Fri Jan 22 2021 OHZ009>011-019>023-030>033-038-230915- Erie-Lorain-Cuyahoga-Huron-Medina-Summit-Portage-Trumbull-Ashland- Wayne-Stark-Mahoning-Holmes- 405 AM EST Fri Jan 22 2021 This Hazardous Weather Outlook is for north central Ohio and northeast Ohio. .DAY ONE...Today and tonight. A cold front will move southeastward across the region through early afternoon. Heavy snow squalls may develop near this boundary and could cause significant short term impacts on area roadways. Be prepared for slower travel as the snow squalls impact a period from 7 am through 1 pm. Snowfall amounts through tonight will range from an inch to locally 3 inches. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ012>014-089-PAZ001>003-230915- Lake-Geauga-Ashtabula Inland-Ashtabula Lakeshore-Northern Erie- Southern Erie-Crawford- 405 AM EST Fri Jan 22 2021 This Hazardous Weather Outlook is for northeast Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. A cold front will move southeastward across the region through early afternoon. Heavy snow squalls may develop near this boundary and could cause significant short term impacts on area roadways. Be prepared for slower travel as the snow squalls impact a period from 7 am through 1 pm. Snow showers will continue through the afternoon but should decrease in coverage for several hours 1 to locally 4 inches will be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Lake effect snow is expected to continue into Saturday evening with additional accumulations of 2 to locally 4 inches possible. Highest amounts across inland northwest Pennsylvania. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-OHZ003-006>008-017-018-027>029-036-037-047- 230915- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border-Lucas-Wood-Ottawa-Sandusky-Hancock-Seneca-Wyandot- Crawford-Richland-Marion-Morrow-Knox- 405 AM EST Fri Jan 22 2021 This Hazardous Weather Outlook is for Lake Erie, north central Ohio and northwest Ohio. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jan 22, 6:26 AM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Cleveland OH
626 AM EST Fri Jan 22 2021
OHZ009>014-019>023-089-PAZ001>003-221330-
Summit OH-Geauga OH-Erie OH-Medina OH-Lorain OH-Huron OH-Portage OH-
Lake OH-Trumbull OH-Ashtabula Lakeshore OH-Cuyahoga OH-
Ashtabula Inland OH-Southern Erie PA-Northern Erie PA-Crawford PA-
626 AM EST Fri Jan 22 2021
...Snow Squalls Possible through the morning...
A cold front will move southeastward off of Lake Erie near sunrise
with snow showers developing near and in its wake. These snow
showers may become heavy and cause significant reduction in
visibilites for the morning commute. A quick inch or two of snow
will be possible.
Use extra caution if you must travel. Rapid changes in visibility
and potentially slick roads may lead to accidents.
LAT...LON 4201 7976 4199 7961 4186 7961 4150 8052
4116 8168 4106 8218 4107 8243 4100 8244
4100 8283 4144 8285 4146 8270 4138 8249
4152 8202 4149 8174 4176 8129 4203 8034
4227 7976
TIME...MOT...LOC 1125Z 326DEG 24KT 4305 7903 4179 8163 4125 8361 4079
8522Special weather statement, Jan 22, 7:36 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
736 AM EST Fri Jan 22 2021
OHZ014-089-PAZ001>003-221430-
Ashtabula Lakeshore OH-Ashtabula Inland OH-Northern Erie PA-
Southern Erie PA-Crawford PA-
736 AM EST Fri Jan 22 2021
...An area of snow showers will affect central Ashtabula...Erie and
Crawford Counties Until 930 AM EST....
At 734 AM EST, radar indicated a snow shower near Geneva-On-The-Lake,
moving southeast at 30 mph.
HAZARDS INCLUDE...
Winds to 30 mph...
Visibility dropping to less than three quarters of a mile...
Up to 1 inch of quick snow accumulation...
Locations impacted include...
Ashtabula, Meadville, Conneaut, Geneva-On-The-Lake, Corry, Edinboro,
Geneva, Titusville, Union City, Girard, North Kingsville, Cambridge
Springs, Waterford, Albion, Andover, Linesville, Adamsville,
Pymatuning Central, Riceville and Harmonsburg.
Use extra caution if you must travel. Rapid changes in visibility and
potentially slick roads may lead to accidents.
To report hazardous weather conditions, go to our website at
weather.gov/cle and submit your report via social media, when you can
do so safely.
LAT...LON 4162 7982 4149 8000 4148 8032 4180 8100
4185 8100 4187 8090 4191 8080 4192 8072
4203 8035 4197 7961 4162 7961
TIME...MOT...LOC 1234Z 290DEG 28KT 4190 8097
LombardyThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 6:26 AM EST | Special Weather Statement | CLE | Ashtabula, Cuyahoga, Erie, Geauga, Huron, Lake and 2 more | 2 hr |
| Jan 22, 2:07 PM EST | Special Weather Statement | CLE | Cuyahoga, Geauga | 53 min |
| Jan 22, 3:00 PM EST | Special Weather Statement | CLE | Ashtabula, Geauga, Lake | 60 min |
| Jan 22, 5:11 PM EST | Special Weather Statement | CLE | Cuyahoga, Geauga, Trumbull | 49 min |
Nearby
Special Weather Statements in Ohio, 2021Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.